Mississippi, 2017

Flash Flood in Mississippi, August 6, 2017

August 6, 2017 · NWS LIX · 1 event in 1 county or zone

A weaken frontal boundary along the Interstate 10 corridor in southeast Louisiana and south Mississippi along with local land-lake/sea breeze interaction aided in the development of thunderstorms producing heavy rain along this corridor on all 3 days. Reports of flash flooding were received from the New Orleans area on the 4th and 5th, and the Gulfport-Biloxi area on the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weaken frontal boundary along the Interstate 10 corridor in southeast Louisiana and south Mississippi along with local land-lake/sea breeze interaction aided in the development of thunderstorms producing heavy rain along this corridor on all 3 days. Reports of flash flooding were received from the New Orleans area on the 4th and 5th, and the Gulfport-Biloxi area on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 6, 2:51 AM CST, 6 hours 9 minutes earlier.

Area forecast discussion, Aug 6, 2:51 AM CST, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
351 AM CDT Sun Aug 6 2017

.SHORT TERM...
Once again, sh/ts will develop starting before sunrise. And once
again, these will be backbuilding like they have been for several
days now. Although, very high rainfall amounts will not be
widespread, any one isolated location could receive very high
amounts from 3 to as much as 6 inches of rainfall. This is
normally not an issue if it is spread through a long period of
time but unfortunately, this amount of rainfall could again fall
within a short duration for any particular area. This scenario is
not expected to change today or Monday as rainfall rates of 2 to
3 inches per hour can be expected with a few of these sh/ts. But
the area of focus will start to change today and Monday. Today,
the area will lay along, north and west of a line from Thibodaux
to New Orleans to Picayune. Monday, this focus will lay along,
north and west of a line from Pierre Part to Picayune. Monday may
show an even more focused event from metro Baton Rouge to areas
northeast.

The reason for the rain leaving most south shore locations is due
to dry air moving into the area in the mid levels from the south.
The Bermuda Ridge will be the responsible party as it begins to
edge northward over the southern half of the area. The weakness
will not altogether leave the area as it should remain over the
northwestern half of the area. The next thing that will help out
is the tropical system that looks to move across the Yucatan Pen.
The outer envelope of any tropical cyclone is comprised of a
relatively subsident dry area. This subsident drying looks to move
into the area Monday night and Tuesday. This should help by
reducing the amount of sh/ts over the area, although the numbers
will not be eliminated.

.LONG TERM...
The system currently over the Caribbean is forecast to stay well
south of the area which would help keep some dry air filtering
through the mid levels causing sh/ts numbers to remain reduced,
and the word reduced is used conservatively. This should remain
the case Tuesday through Friday. The 850mb trough will then once
again move back into the area providing this troughiness(weakness)
by Saturday. This trough may be enhanced quite a bit via two
distinct easterly waves that interact with it by providing an
abundance of deep moisture. The first, and weaker of the two,
moves through the northern gulf possibly as early as Sunday of
next week. The second looks to affect the area by Tuesday. This
would cause a very similar situation which we are currently under
with a better possibility of being a more widespread event.
Ofcourse this is well in the future and we will simply remain
attentive to it through the next several days.

&&

.AVIATION...

A weak low level inversion has developed this morning due to the
rain cooled airmass in place.  This has allowed for some IFR
visibility and ceiling restrictions to develop at KMCB.  These IFR
conditions should persist through around 12z before improving. After
12z, the inversion will quickly mix out and ceilings should rise
along with the lifted condensation level.  Expect to see prevailing
MVFR ceilings ranging from 2000 to 3000 feet in place at all the
terminals by 15z.  These ceilings should persist through around 00z.
After 00z, ceilings should rise into VFR range as the cloud
development near the LCL becomes more scattered.  Of course,
scattered daytime convection will also develop today, and have VCTS
wording in place to reflect this risk.  32

&&

.MARINE...

No significant changes in thinking concerning the marine forecast
this morning.  Overall, a prevailing onshore flow regime averaging
around 10 knots will be in place through the entire forecast period.
Significant wave heights should generally range from 1 to 2 feet in
the lakes and sounds to 2 to 4 feet in the open Gulf waters.
However, one caveat to the seas forecast will be the potential
development of a tropical system in the southwest Gulf or Bay of
Campeche Tuesday into Wednesday.  If this system forms, a swell
train could move into the open Gulf waters for mid-week resulting in
higher overall seas. 32

&&

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  72  89  73 /  80  20  70  40
BTR  89  75  90  74 /  80  20  70  40
ASD  88  74  91  75 /  70  20  50  30
MSY  88  76  90  76 /  60  20  40  30
GPT  86  76  88  76 /  50  20  40  30
PQL  87  74  89  74 /  50  30  30  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 6, 4:23 AM CST, 4 hours 37 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service New Orleans LA
523 AM CDT Sun Aug 6 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-062045-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
523 AM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected to
develop today. A few of these thunderstorms could become strong
and produce frequent lightning strikes, gusty winds, and locally
heavy rainfall. There is a marginal risk of flooding rainfall over
the northwest half of the area today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms are expected each
during the period. A few of these storms could become strong and
produce gusty winds, frequent lightning and locally heavy
rainfall that could produce localized street flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

In the hours before

Special weather statement, Aug 6, 8:28 AM CST, 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
928 AM CDT SUN AUG 6 2017

LAZ061-062-061515-
Orleans LA-Upper Jefferson LA-
928 AM CDT SUN AUG 6 2017

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN AFFECTING ORLEANS PARISH
AND UPPER JEFFERSON PARISH...

At 925 AM CDT, National Weather Service meteorologists were watching
a few strong thunderstorms across upper Jefferson and Orleans
Parishes, moving northeast at 20 mph.

These storms could produce 1 to 2 inches of rain in a relatively
short period, resulting in localized street flooding.

Locations impacted include...
New Orleans, Metairie, East New Orleans, Avondale, Jefferson, Gretna,
Harahan, Westwego, Bridge City, Elmwood, Arabi and Lakefront Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Occasional cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building.

&&

LAT...LON 3002 9018 3003 9004 3005 9003 3004 9001
      3007 8995 3015 8988 3011 8985 3005 8977
      3004 8982 2999 8988 3000 8991 2998 8994
      2999 8997 2999 8999 2995 9001 2994 9006
      2992 9008 2991 9019
TIME...MOT...LOC 1425Z 227DEG 16KT 2996 9012

95/DM

The radar

The Mobile radar (KMOB), 83 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
August 6, 9:00 AM CST to 11:00 AM CST
Where
Harrison County, 1.37 mi ESE of Howison to 1.12 mi NNE of Saucier
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.660, -89.110

Broadus Road and Clark Road were reported washed out by flash flooding. The county Emergency Manager measured 5.78 inches of rain nearby. Time of flooding was estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713245.